Alert archive / Texas / Freeze Warnings in 2013

Freeze Warning 3, NWS Amarillo, TX

April 22, 201314 counties in Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this freeze warning at Apr 22, 2013, 3:42 PM CDT for 14 counties in Texas; Beaver County, Oklahoma. It took effect at Apr 23, 2013, 3:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2013, 3:42 PM CDT (20:42 UTC)
In effect from
Apr 23, 2013, 3:00 AM CDT
Expired
Apr 23, 2013, 10:00 AM CDT
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 64 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2013-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2013-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this freeze warning went out at Apr 22, 2:01 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 22, 2:01 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
201 PM CDT MON APR 22 2013

.UPDATE...
FIRST PERIOD MAX TEMPS ARE ALREADY APPROACHING OR HAVE SURPSASSED
EARLIER FCST HIGHS. HAVE ADJUSTED MAX TEMP GRID UP A LITTLE FOR THIS
AFTERNOON. REMAINING ELEMENTS FOR THIS AFTERNOON ARE PLAUSIBLE AT
THIS TIME.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 117 PM CDT MON APR 22 2013/

AVIATION...
FOR THE 18Z TAFS...A COMPLICATED AND LOW CONFIDENCE FCST CONTINUES.
SFC COLD FRONT WILL MOVE SSEWD ACROSS ALL TAF SITES LATE THIS
AFTERNOON AND EARLY EVENING WITH STRONG NORTH WINDS IN ITS WAKE.
WHILE CONFIDENCE IS HIGH WITH THE ABV MENTIONED FEATURE AND
ASSOCIATED WINDS...THE CIGS...PSBL PRECIPITATION AND TYPE REMAIN VERY
DIFFICULT TO ASSESS WITH MUCH CONFIDENCE AT ALL. IT APPEARS GREATEST
THREAT FOR PRECIP WILL BE AT KGUY...FOLLOWED BY KDHT. IT WILL BE A
CLOSE CALL WHETHER OR NOT ANY PRECIPITATION OCCURS AT KAMA SO HAVE
OPTED TO LEAVE IT OUT FOR THIS ISSUANCE. INCLUDED A PERIOD OF -FZDZ
AND -SN AT BOTH KGUY AND KDHT FOR LATER TONIGHT. ANY PRECIP THAT
FORMS SHOULD END BY MID MORNING TUE. DUE TO THE LOW CONFIDENCE NATURE
OF THIS FCST...AMENDMENTS WILL BE PSBL.

ANDRADE

PREV DISCUSSION... /ISSUED 700 AM CDT MON APR 22 2013/

AVIATION...
12Z TAFS...MAIN AVIATION CONCERNS WILL COME THIS EVENING AND
OVERNIGHT AS CONDITIONS DETERIORATE BEHIND A STRONG COLD FRONT. VFR
CONDITIONS ARE EXPECTED THROUGH EARLY THIS EVENING. THERE IS A SMALL
THREAT OF SOME MVFR CIGS AT KGUY THROUGH 15Z THIS MORNING...BUT
EXPECT THEM TO REMAIN NORTH AND EAST OF THE TERMINAL ATTM. WEST
WINDS WILL INCREASE TO NEAR 20 KTS WITH GUSTS NEAR 30 KTS AT KAMA AND
KDHT THIS AFTERNOON...WHILE MUCH LIGHTER WINDS PREVAIL AT KGUY.

THE STRONG COLD FRONT WILL PUSH THROUGH KGUY AROUND 23Z THIS
EVENING...KDHT AROUND 00Z...AND KAMA AROUND 02Z...WITH NORTH WINDS
EXPECTED TO GUST OVER 40 KTS BEHIND THE FRONT. WILL BE ISSUING AN
AVIATION WEATHER WARNING FOR KAMA. MVFR CIGS WILL MOVE INTO KGUY AND
KDHT BEHIND THE FRONT...WITH IFR CIGS ANTICIPATED AT KAMA. VSBYS WILL
ALSO BE REDUCED IN SOME LIGHT WINTRY MIXED PRECIPITATION TONIGHT.
LIGHT SNOW AND SLEET SHOULD BE THE MAIN PRECIPITATION TYPES...BUT
SOME LIGHT FZDZ CANNOT BE RULED OUT.

KB

PREV DISCUSSION... /ISSUED 330 AM CDT MON APR 22 2013/

DISCUSSION...
NO MAJOR CHANGES HAVE BEEN MADE TO THE FORECAST...EXPECT FOR AN
ATTEMPT TO REFINE WINDS.  COLD FRONT WILL ARRIVE IN OKLAHOMA
PANHANDLE THIS AFTERNOON...WITH STRONG REINFORCING SURGE EARLY THIS
EVENING.  WIND ADVISORY MAY BE NEEDED THIS EVENING.

LOW POPS FOR THUNDERSTORMS HAVE BEEN RETAINED ACROSS EASTERN ZONES
THIS AFTERNOON...AND ACROSS NORTHERN AND EASTER SECTIONS THIS
EVENING...WHERE LIMITED MOISTURE WILL BE RAPIDLY LIFTED ALONG DRYLINE
AND COLD FRONT RESPECTIVELY.

COLD AIR ARRIVES WITH STRONG COLD FRONT THIS EVENING...WITH SLEET
AND LIGHT SNOW BEGINNING TO MIX WITH RAIN.  SOME LIGHT FREEZING RAIN
COULD DEVELOP BEFORE SUNRISE ACROSS SOUTHEASTERN SECTIONS.  AT THIS
TIME...DO NOT EXPECT ENOUGH ACCUMULATIONS TO WARRANT WINTER WEATHER
ADVISORY.  LINGERING LIGHT WINTRY PRECIPITATION MAY CONTINUE TUESDAY
MORNING ACROSS MAINLY EASTERN SECTIONS.

COLD AIR CAUSES FREEZING TEMPERATURES ACROSS NEARLY ALL OF FORECAST
AREA TONIGHT.  COLD AIR ADVECTION AND CLOUDS HOLD TEMPERATURES INTO
THE UPPER 30S TO MID 40S ON TUESDAY.

CLEAR AND COLD TUESDAY NIGHT WITH ANOTHER FREEZE LIKELY.

WARMUP BEGINS WEDNESDAY AND THURSDAY WITH 60S ATTAINED MOST
SECTIONS.

HAVE RETAINED THUNDERSTORM POPS FOR THURSDAY NIGHT...AND HAVE
EXPANDED POPS TO INCLUDE ALL SECTIONS AS MOISTURE RETURN LOOKS
LIKELY.  LOW THUNDERSTORM POPS KEPT FOR FRIDAY IN EAST...AND HAVE
ALSO INCLUDED NORTHERN SECTIONS.

WARM WEATHER EXPECTED FOR FRIDAY AND THE WEEKEND.  03

COCKRELL

FIRE WEATHER...
DRY SOUTHWEST AND WEST WINDS WILL INCREASE TODAY.  A RED FLAG WARNING
IS IN EFFECT FROM NOON UNTIL 9 PM TODAY ACROSS THE WESTERN TWO THIRDS
OF THE TEXAS PANHANDLE WHERE CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED.  ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS
AFTERNOON AND THIS EVENING ACROSS THE WESTERN TWO THIRDS OF THE
OKLAHOMA PANHANDLE.  A STRONG COLD FRONT WILL CAUSE NORTH AND
NORTHEAST WINDS TO INCREASE ABRUPTLY THIS EVENING...WITH GUSTS OF 40
TO 55 MPH POSSIBLE.  STRONG WINDS WILL CONTINUE THROUGH MOST OF THE
NIGHT.  NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
TUESDAY THROUGH SUNDAY.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

OK...NONE.

&&
Hazardous weather outlook, Apr 22, 4:39 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
439 AM CDT MON APR 22 2013

OKZ001>003-TXZ001>020-222115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
439 AM CDT MON APR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING ACROSS THE WESTERN TWO THIRDS OF THE TEXAS PANHANDLE DUE
TO DRY WEST AND NORTHWEST WINDS. A RED FLAG WARNING WILL BE IN EFFECT FOR
THIS AREA FROM NOON UNTIL 9 PM.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE WESTERN TWO
THIRDS OF THE OKLAHOMA PANHANDLE THIS AFTERNOON AND THIS EVENING.

CAUTION IS ADVISED ON AREA LAKES TODAY AND TONIGHT DUE TO INCREASING
WINDS. A WIND ADVISORY MAY BE NEEDED TONIGHT AS A STRONG COLD FRONT ARRIVES.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES THIS
AFTERNOON...AND ALONG AND EAST OF A DALHART TO AMARILLO LINE THIS
EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STRONG
STORMS CAPABLE OF PRODUCING HAIL AND GUSTY WINDS COULD DEVELOP ACROSS
THE FAR EASTERN PANHANDLES.

PRECIPITATION IS EXPECTED TO TRANSITION TO A LIGHT WINTRY MIX TONIGHT
INTO TUESDAY MORNING...WHICH MAY LEAD TO SOME SLICK SPOTS ON ROADWAYS.
LIGHT SNOWFALL ACCUMULATIONS OF LESS THAN AN INCH ARE POSSIBLE ACROSS
THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE.

FREEZING TEMPERATURES ARE EXPECTED ACROSS THE PANHANDLES TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A LIGHT WINTRY MIX OF PRECIPITATION IS POSSIBLE TUESDAY MORNING...WHICH MAY
LEAD TO SOME SLICK SPOTS ON ROADWAYS.

FREEZING TEMPERATURES ARE EXPECTED ACROSS THE PANHANDLES TUESDAY
MORNING AND TUESDAY NIGHT.

THUNDERSTORM CHANCES WILL RETURN TO THE PANHANDLES THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE EASTERN COUNTIES OF THE PANHANDLES SHOULD MONITOR THE
FORECAST AND BE READY FOR LIMITED ACTIVATION THIS AFTERNOON AND THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS TODAY.

COCKRELL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:55 AM CDTRed Flag WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more16 hr
Apr 22, 3:42 PM CDTHard Freeze WarningAMADallam, Hansford, Hartley, Hutchinson, Moore, Sherman18 hr
Apr 22, 3:42 PM CDTWind AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more15 hr
Apr 22, 6:36 PM CDTSpecial Weather StatementAMALipscomb24 min
Apr 22, 6:49 PM CDTSevere Thunderstorm WarningAMALipscomb56 min

Nearby

Freeze Warnings in Texas, 2013Freeze Warnings in Oklahoma, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.